Last April, I received Botox injections for the first time to treat my migraines. Last week I received my fourth series of shots. Which means that when this cycle ends in April, I will have been receiving Botox injections for one year.
I had some trepidations before my first Botox injections. But I was also hopeful that they would prevent my migraines, or at least give me some relief. As it turns out, Botox does give me much better quality of life – for part of the quarter.
As I have mentioned before, the effects of Botox do not last a full 12 weeks for some patients. But it could be worse:
Approximately 30% of patients with chronic migraine headaches do not respond to Botox. For them, Botox does not provide significant relief.
Although I am VERY GLAD that I am NOT in the category of patients who do not respond to Botox treatment – i.e., for some people Botox does not seem to affect their migraines, and they get no relief – I am frustrated that the effects of Botox only last for 8-9 weeks of the 12 week cycle for me.
For me, the effects wear off 2-3 weeks before the end of the quarterly cycle, and then it takes another week to stop feeling bad after I’ve gotten the next series of shots. So I only get relief for 8-9 weeks of the 12 week cycle.
Considering that Botox works better than any of the many, many other medications I’ve tried to relieve migraines, I am very glad that it does work and that I have decent quality of life for 2 months out of every three.
But it is so frustrating to know that I could feel better all the time if the VA would just allow a shorter interval between shots.
It takes about a week for the Botox to have full effect. Not only do I stop feeling crappy, but my forehead stops responding when I try to move my eyebrows. My forehead muscles are locked down, and nothing moves.
Toward the end of the cycle, I start testing my forehead muscles. Once my eyebrows start to move again, I know the Botox is wearing off and I am going to start feeling crappy again. The more my forehead muscles move, the less benefits I am getting from the Botox, and the worse I feel.
And there’s nothing I can do about it.
It is such a helpless feeling to know that the medication that allows you to function is wearing off, and you can’t have any more for weeks.
Can you imagine telling a patient with any other disease or condition that they must wait and suffer without medication for nearly one month each quarter? It’s inhumane.
So today I sit and wait for the Botox to work its magic.
It’s hard to describe migraines to people who don’t have them. It’s not just “a really bad headache.” While the headaches can be excruciatingly painful, they are not the only symptom. Migraines are a neurological event, which means they can affect the central nervous system, the cardiovascular system, and the vestibular system.
For me, on a bad migraine day I can’t think, because of the brain fog. I will not be able to remember to do simple things like take my medications/supplements. Food doesn’t taste good, and I will not be interested in eating. Sometimes I will have nausea. I will be incredibly sensitive to light and sound, and they will feel painful to me. Flickering light is especially painful, and might even affect my sense of balance. I may be dizzy and light-headed. Smells are also very strong and unpleasant. Even on a “good” day, if someone touches me and the odor of their perfume or cologne gets on my clothes, I will have to go home and change my clothes, or the odor may give me a headache. If it gets on my skin, I will have to wash it off. My senses are heightened, and sounds, smells, or light that you don’t notice can be unpleasant or painful to me. Also, my blood pressure is higher on a migraine day.
Some people, like me, also experience migraine “with aura,” meaning that because you have migraines, you have other weird stuff happening too. Sometimes the other weird stuff happens before a migraine headache, like a warning, and sometimes the weird stuff happens, but you don’t get a headache. Some examples include scintillating scotomas (a visual disruption), paresthesia (a tingling or numb sensation in a part of your body), or aphasia (an inability to speak or remember words). It is not uncommon for these symptoms to be confused with a stroke. You may have seen this reporter having an episode on-air a few years ago:
So what this means is that, when my Botox wears off and I have to wait weeks for another dose, and a week past the injections for the Botox to take effect, I am not just experiencing a headache for which I can take pain relievers, tough it out, and go on with my day.
No, what I have is cognitive impairment (brain fog) so severe that I cannot accomplish basic functions like taking my medications. I may forget if the dog is inside or outside. I may forget I have a dog. I won’t have an appetite, and may vomit, but if I do try to prepare food, I may forget to turn off the stove afterward, or I may forget the food is on the stove cooking. If I try to speak, I may not be able to remember words or form sentences. I may have intermittent balance problems, or I may have vertigo so severe that I cannot lie down (everything spins harder), and can only go down stairs on my butt, like a toddler. NO WAY could I operate a car like this. Every light in the house will be off. Every curtain or blind will be closed. And until it passes, I will be unable to do anything.
So, even though the Botox treatments give me 8-9 weeks of much-lessened symptoms (there are still bad or unproductive days), feeling the Botox wear off and knowing that I will descend back into that pit for 3-4 weeks is a horrible, frustrating, helpless, and unnecessary feeling that I wouldn’t wish on anyone.
To give someone relief and then take it away due to bureaucratic or monetary restrictions is cruel and inhumane.
The nurse practitioner who gives me the injections every quarter tells me he understands that the Botox doesn’t last as long for some patients, but he cannot shorten the interval unless VA policy changes.
Here are the VA guidelines I can find:
I have not been able to find the VA publication that includes the specific approved interval for Botox shots and the underlying justification.
Meanwhile, having just experienced the end of my Botox cycle again, I decided to highlight on my calendar the weeks that I will be unable to function at the end of this Botox cycle. That way, I will know not to plan anything for those 3-4 weeks.
It’s a really weird feeling to plan for being incapacitated. And it’s almost impossible to explain to others that I will not be capable of doing anything during those weeks – that I know about it in advance, and there’s nothing I can do about it.
You’re not supposed to be able to schedule being sick. It’s something that normally happens unexpectedly. And, in our culture, when that happens you heavily medicate yourself and try to go on with your normal schedule anyway.
Since most people don’t understand chronic illness, there’s no way they’re going to understand episodic chronic illness.
But since the VA (and many other healthcare providers) will only approve a twelve-week interval for migraine treatment Botox injections, I will have to schedule around the weeks I know I will be incapacitated.
This cycle, that includes Easter. I will be doing nothing for Easter this year – just hiding in a dark, quiet house and praying for my next shots like a heroin addict.